Alert archive / Kansas / Wind Advisories in 2024

Wind Advisory 4, NWS Wichita, KS

February 29, 20248 counties in Kansas

NWS Wichita, KS issued this wind advisory at Feb 29, 2024, 12:12 PM CST for 8 counties in Kansas. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 29, 2024, 12:12 PM CST (18:12 UTC)
Expired
Feb 29, 2024, 7:00 PM CST
In force
7 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 122 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-02-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2373 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

076 
WWUS73 KICT 291812
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
1212 PM CST Thu Feb 29 2024

KSZ032-033-047>051-067-010100-
/O.NEW.KICT.WI.Y.0004.240229T1812Z-240301T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, and Hutchinson
1212 PM CST Thu Feb 29 2024

...WIND ADVISORY IN EFFECT UNTIL 7 PM CST THIS EVENING...

* WHAT...South winds 25 to 35 mph, gusting to 45 mph.

* WHERE...Russell, Lincoln, Barton, Ellsworth, Saline, Rice, 
  McPherson and Reno Counties.

* WHEN...Until 7 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Small
  tree limbs could be blown down and a few power outages may
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
014 
WWUS73 KICT 010113
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
713 PM CST Thu Feb 29 2024

KSZ032-033-047>051-067-010215-
/O.EXP.KICT.WI.Y.0004.000000T0000Z-240301T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, and Hutchinson
713 PM CST Thu Feb 29 2024

...WIND ADVISORY HAS EXPIRED...

Wind speeds have decreased below advisory criteria therefore the 
Wind Advisory has been allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Feb 29, 5:55 AM CST, 6 hours 17 minutes earlier. Its key messages:

  • * Warming trend the next few days with well above average temperatures over the weekend. * Stout/gusty south winds through the weekend with the strongest expected Thursday and again Sunday. * Elevated grassland fire danger Thursday, Saturday, Sunday and Monday.
Area forecast discussion, Feb 29, 5:55 AM CST, 6 hours 17 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
555 AM CST Thu Feb 29 2024

.KEY MESSAGES...
* Warming trend the next few days with well above average
  temperatures over the weekend.

* Stout/gusty south winds through the weekend with the
  strongest expected Thursday and again Sunday.

* Elevated grassland fire danger Thursday, Saturday, Sunday and
  Monday.

&&

.DISCUSSION...
Issued at 350 AM CST Thu Feb 29 2024

Challenges:

1) Precipitation chances

2) Winds on Sunday & associated fire weather threat

A short wave over New Mexico is expected to track northeast into the
central and southern Plains today. There is a trough is approaching
the West Coast. After our brief day back in winter, a warming trend
is anticipated for the rest of this week into the weekend. This
afternoon's high temperatures will climb into the 50s essentially
near the climatological normal. While some models suggest greater
moisture than yesterday, others indicate a drier column. This
challenges both the chances for any precipitation and cloud cover.
It appears that the greater push of moisture will be later this
evening and overnight. Chances for precipitation have been refined
with slight (~15-20%) afternoon and early evening potential
primarily along the Kansas and Oklahoma border; the better chances
(20-30%) exist tonight in southeast Kansas. This could be sprinkles
and light rain showers. The wave tracks east to the mid Mississippi
River Valley early Friday.

Above seasonal normal temperatures will be back from Friday through
the weekend with lee troughing. Temperatures are expected to return
to the 70s to lower 80s for Saturday and Sunday. In fact, Sunday may
be another record setting day which matches the ECMWF Extreme
Forecast Index; there could be record highs stretching from Oklahoma
to Michigan. Please see the climate section for more information. A
trough will track east into the Plains on Sunday with cold frontal
passage late Sunday night into early Monday morning. The gradient
ahead of this system and mixing will result in gusty winds with
sustained speeds of 20 to 30 mph and gusts near 45 mph. Current
thinking is that the wind speeds will need to be increased with
upcoming forecast issuances especially during the afternoon hours as
model soundings show momentum transfer potential to 45 to 50 mph;
the latest NBM has decreased the winds with the latest run, but this
is likely underdone as occurred with the values from Tuesday of this
week. A wind advisory may be needed if stronger winds were to pan
out. This could lead to a greater surge of drier air as well which
may drop dewpoints even lower than currently forecast. This would
amplify the already elevated grassland fire danger. Please see the
fire weather section for more information.

Chances for precipitation have been wafting with the past couple
issuances and have returned to only slight chances (15-20%) for
Sunday evening and night across southeast Kansas given lacking
moisture with the main system tracking across the Northern Plains
and south central Canada. Rain showers would be the dominant type.
Cold air advection drops temperatures by 15 to 20 degrees from
Sunday for the start of next week, but they are still going to be
above normal by 5 to near 20 degrees. The system sends a couple of
secondary waves through; slight chances (15-20%) for rain have been
added by the latest NBM for Monday evening and Tuesday evening into
early Wednesday primarily in southeast Kansas. A bit of instability
in that area suggests there could be some rumbles of thunder Monday
evening. There are (20-30%) chances for showers area wide Wednesday
evening into next Thursday; it is hard to have confidence in these
chances given some model variability. As mentioned in the previous
discussion, models differ but suggest a system for the end of next
week into next weekend which could bring better precipitation
chances to the area.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 540 AM CST Thu Feb 29 2024

Concerns:
1) Winds in NC & SC KS at 20-25kts late this morning into early
evening

2) Potential MVFR ceilings after 0Z in southern KS

The main initial concern is the increasing winds this morning
with sustained speeds approaching 20 to 25kts late this morning
into the early evening hours with the strongest values in north
central Kansas where gusts may reach 35kts. These winds should
diminish around and just after 0Z with further reductions by
Friday morning. While VFR conditions are expected through much
of the forecast period, there is potential for MVFR ceilings
after 0Z as a wave tracks across the central and southern
Plains. The greatest likelihood would be across southern Kansas
(HUT, ICT and CNU). It is possible (PROB30) for CNU to have some
light rain from 3-7Z. The better chances look to stay to the
south. Changes may be needed in upcoming issuances regarding the
potential for lower ceilings and a greater coverage of
precipitation chances.

&&

.FIRE WEATHER...
Issued at 350 AM CST Thu Feb 29 2024

Very high grassland fire danger is expected to return this afternoon
then Saturday through Monday with above normal temperatures
especially this weekend into next week. While winds will be gusty
this afternoon, the limiting factors are definitely the lower
temperatures (50s) and cloud cover as previously highlighted. The
Grassland Fire Danger Index indicates extreme grassland fire danger
on Sunday afternoon for the Flint Hills. Minimum relative humidities
are calculated to drop to around 20% in that area. South to
southwest winds should have speeds of 20 to 30 mph with gusts
approaching 45 mph. The latest Red Flag Threat Index (RFTI) has been
reduced with a few areas of critical on Sunday which coincides with
lower GFDI values given a decrease in the forecast wind speeds.
A cold front is anticipated to track through during the
overnight hours to switch the directional component to the
northwest for Monday; winds should not be as strong that day.
Very high fire danger is limited to the Flint Hills on Monday.

&&

.CLIMATE...
Issued at 350 AM CST Thu Feb 29 2024

Sunday could be another record setting high temperature day with
Wichita being the closest site to reach it. Please see below for
greater detail.

Record High Temperature Information for Sunday, March 3rd:

Site: 		Record/Year:	 Forecast High Temperature:

Wichita     80 (1994)        79

Salina      81 (1986)        78

Chanute     84 (1901)        81

Russell     79 (2018)        75

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...VJP
AVIATION...VJP
FIRE WEATHER...VJP
CLIMATE...VJP
Hazardous weather outlook, Feb 29, 5:10 AM CST, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
510 AM CST Thu Feb 29 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-011115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
510 AM CST Thu Feb 29 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

South winds gusting up to around 35 or 40 mph will fuel very high
grassland fire danger this afternoon mainly west of the Flint Hills.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Fire weather concerns exist on Saturday with above average
temperatures and breezy conditions with very high grassland fire
danger area wide. Sunday has the potential for very high and extreme
grassland fire danger due to well above average temperatures along
with strong south winds gusting up to around 45 mph. Borderline very
high grassland fire danger is anticipated on Monday in the Flint
Hills.

Strong south winds with potential gusts near 45 mph are forecast
for Saturday night into Sunday evening in southeast Kansas.

A stray thunderstorm cannot be ruled out over southeast Kansas
Monday evening, but strong or severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Nearby

Wind Advisories in Kansas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.